With all types of medical errors killing more people than ever, it should come as no surprise that medication errors are on the rise as well. However, children face a disproportionate risk of medication error when compared to the rest of the population, primarily because even minor dosing errors can have major effects on their small bodies. The true scope of the problem is difficult to measure, not only because “error” can mean different things, but also because a mistake can happen at any point from prescription to ingestion and involve multiple people.
Small mistakes mean big problems
The Wall Street Journal reported, “Part of the problem, health professionals say, is that dosing is often based on a child’s weight, which can lead to calculation errors. Some liquid medications only come in concentrations suitable for adults, so the pharmacist may have to dilute it for a child. And a parent measuring a dose may use a spoon or something else on hand, instead of a specialized tool to pull the correct amount.”
Compounding the difficulties in calculating and administering medication is the continuing growth and chemical changes that children undergo. Dosages must be recalculated almost constantly, especially for more dangerous compounds. In worst-case scenarios, children can die from an unintentional overdose. In others, like we wrote recently, they may simply wind up with a chemical dependency from something as mundane as Tylenol with codeine, an opioid-based drug.
Healthcare providers are working on solutions that range from allowing physicians to send medication orders directly to IV infusion pumps to alarms that alert nurses and doctors when a setting is outside the normal range for a particular patient. However, when it comes to medicating children, small and common math errors pose big problems for these young patients.
The scope of the problem
The following information from Medscape illustrates just how disproportionately medication errors affect children. Pediatricians are prescribing a drug called Clonidine that is extremely effective in treating certain neurological problems. In 2014, there were 5063 total reports of toxic exposures to Clonidine. Of these, almost 75% occurred in children under 19, and almost half of those exposures occurred in children under 6.
Dangerous drugs can hurt more than they help, especially when your child’s doctor or pediatrician is negligent. If your child has been injured or fallen ill after a medication mistake, you may be entitled to compensation. The experienced Ohio and Kentucky medical negligence attorneys at Crandall & Pera Law can evaluate your case and help get you the compensation you deserve. Call our Ohio legal team at 877.686.8879, our Kentucky legal team at 877.651.7764 or contact us today for a free consultation.